Alert archive / South Dakota / High Wind Warnings in 2016

High Wind Warning 9, NWS Rapid City, SD

December 25, 2016Todd County, Tripp County, South Dakota

NWS Rapid City, SD issued this high wind warning at Dec 25, 2016, 8:47 PM CST for Todd County, Tripp County, South Dakota. It was in force for 9 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 25, 2016, 8:47 PM CST (02:47 UTC)
Expired
Dec 26, 2016, 5:52 AM CST
In force
9 hr
Issued by
NWS Rapid City, SD

Counties Todd County, SD, Tripp County, SD

The radar

The North Platte radar (KLNX), 148 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 25, 8:50 PM CSTNON-TSTM WND GST 58Wewela, SD
Dec 25, 9:42 PM CSTNON-TSTM WND GST 601 Ne Winner, SD
Dec 25, 10:52 PM CSTNON-TSTM WND GST 671 Ne Winner, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 2.8 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2016-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2016-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 337 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
795 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
337 m²/s²
0-3 km storm-relative helicity
536 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

233 
WWUS73 KUNR 260247
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
747 PM MST SUN DEC 25 2016

SDZ047-049-261200-
/O.UPG.KUNR.WI.Y.0034.000000T0000Z-161226T1200Z/
/O.NEW.KUNR.HW.W.0009.161226T0247Z-161226T1200Z/
TODD-TRIPP-
INCLUDING THE CITIES OF...MISSION...WINNER
847 PM CST SUN DEC 25 2016

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM CST MONDAY...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 AM CST MONDAY. THE WIND
ADVISORY IS NO LONGER IN EFFECT.

* TIMING...STRONG WESTERLY WINDS WILL OCCUR OVERNIGHT. 

* WINDS...WEST 35 TO 45 MPH WITH GUSTS UP TO 65 MPH.

* IMPACTS...SUDDEN WIND GUSTS CAN CAUSE DRIVERS TO LOSE 
  CONTROL... ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES. 
  STRONG WINDS CAN CAUSE BLOWING DUST... REDUCED VISIBILITY... 
  AND FLYING DEBRIS.

* IMPACTS...THE HIGH WINDS CAN BLOW DOWN LARGE TREES AND DAMAGE 
  ROOFS, SMALL OUTBUILDINGS, AND SIGNS. SUDDEN WIND GUSTS CAN 
  CAUSE DRIVERS TO LOSE CONTROL, ESPECIALLY IN LIGHTWEIGHT OR 
  HIGH PROFILE VEHICLES. STRONG WINDS CAN CAUSE BLOWING DUST, 
  REDUCED VISIBILITY, AND FLYING DEBRIS. TREES MAY BLOW DOWN ON 
  ROADS AND TRAILS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS 40 MPH WINDS...OR GUSTS OVER 60 MPH...
ARE EXPECTED OR OCCURRING.

&&

$$
2 follow-up statements
319 
WWUS73 KUNR 261023
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
323 AM MST MON DEC 26 2016

SDZ047-049-261200-
/O.CON.KUNR.HW.W.0009.000000T0000Z-161226T1200Z/
TODD-TRIPP-
INCLUDING THE CITIES OF...MISSION...WINNER
423 AM CST MON DEC 26 2016

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS
MORNING...

* TIMING...STRONG WESTERLY WINDS WILL CONTINUE LATE TONIGHT BEFORE
  GRADUALLY DECREASING EARLY THIS MORNING.

* WINDS...WEST 30 TO 45 MPH WITH GUSTS UP TO 60 MPH.

* IMPACTS...SUDDEN WIND GUSTS CAN CAUSE DRIVERS TO LOSE 
  CONTROL... ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES. 
  STRONG WINDS CAN CAUSE BLOWING DUST... REDUCED VISIBILITY... 
  AND FLYING DEBRIS.

* IMPACTS...THE HIGH WINDS CAN BLOW DOWN LARGE TREES AND DAMAGE 
  ROOFS... SMALL OUTBUILDINGS... AND SIGNS. SUDDEN WIND GUSTS 
  CAN CAUSE DRIVERS TO LOSE CONTROL... ESPECIALLY IN LIGHTWEIGHT 
  OR HIGH PROFILE VEHICLES. STRONG WINDS CAN CAUSE BLOWING 
  DUST... REDUCED VISIBILITY... AND FLYING DEBRIS. TREES MAY 
  BLOW DOWN ON ROADS AND TRAILS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS 40 MPH WINDS...OR GUSTS OVER 60 MPH...
ARE EXPECTED OR OCCURRING.

&&

$$
152 
WWUS73 KUNR 261152
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
452 AM MST MON DEC 26 2016

SDZ047-049-261800-
/O.CAN.KUNR.HW.W.0009.000000T0000Z-161226T1200Z/
/O.NEW.KUNR.WI.Y.0035.161226T1200Z-161226T1800Z/
TODD-TRIPP-
INCLUDING THE CITIES OF...MISSION...WINNER
552 AM CST MON DEC 26 2016

...WIND ADVISORY IN EFFECT UNTIL NOON CST TODAY...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL NOON CST TODAY. THE HIGH WIND
WARNING HAS BEEN CANCELLED.

* TIMING...GUSTY WESTERLY WINDS WILL CONTINUE THIS MORNING BEFORE
  GRADUALLY DECREASING AROUND MIDDAY.

* WINDS...WEST 25 TO 35 MPH WITH GUSTS UP TO 50 MPH.

* IMPACTS...SUDDEN WIND GUSTS CAN CAUSE DRIVERS TO LOSE CONTROL...
  ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES. STRONG WINDS
  CAN CAUSE BLOWING DUST... REDUCED VISIBILITY... AND FLYING
  DEBRIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this high wind warning went out at Dec 25, 4:15 PM CST, 4 hours 32 minutes earlier.

Area forecast discussion, Dec 25, 4:15 PM CST, 4 hours 32 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
315 PM MST Sun Dec 25 2016

.SHORT TERM...(This Evening Through Monday Night)
Issued at 232 PM MST Sun Dec 25 2016

Upper level analysis has negatively tilted trof over the Rockies
with closed low strengthening and ejecting into the Central
Plains. Widespread rain/freezing rain/snow continues to move south
to north across the area, with another decent batch of moisture
moving into southwest South Dakota. Even some lightning strikes
observed across southern SD in the last hour, and a few strikes in
the Rapid City area around 3pm. At the surface, low pressure is
located in Northeast Colorado with inverted trof into central
South Dakota. Arctic cold front stretches from central ND to
southwest SD. Temperatures have fallen into the single digits
across Northeast WY, and remain in the mid 30s across south
central SD. Winds have increased across northwestern SD, with
gusts of 30 to 40 mph recorded.

Tonight...As upper low ejects into the Central Plains, surface low
pressure will strengthen and shift into Nebraska by early this
evening. The system will continue to wind up with winds increasingacross
the SD plains over the next several hours. Winds will become
strongest late this afternoon through late tonight over far
northeast WY and much of western SD...with gusts to over 60 mph
expected over the northwest and west central SD plains. Blizzard
conditions will be worst from late afternoon through the overnight
hours over the warning area. Travel will become very difficult to
impossible during this time with widespread blowing and drifting
snow and zero visibility.

Snowfall totals look to still be on track, but timing has been
just a little slower with this system. Still looks like 6 to 12
inch amounts over northwest SD, with generally 4 to 9 inch amounts
over northeast WY, the Black Hills area, and portions of southwest
SD. Snowfall amounts will taper off significantly south and east
of a line from near Philip to Pine Ridge, with little or no snow
over much of south central SD.

Monday...Storm system quickly ejects to the northeast with snow
coming to an end across northwest SD early in the morning. Biggest
issue will be strong northwest winds that will continue to blow
snow around across northwest SD through the morning hours. Winds
will begin to diminish during the afternoon. Temperatures will be
cold on Monday, with high temperatures only in the teens to mid
20s. Lows Monday night will be in the single digits to teens.

.LONG TERM...(Tuesday Through Sunday)
Issued at 232 PM MST Sun Dec 25 2016

Mainly zonal flow will bring fast-moving weak systems across the
area through the weekend, with small chances of precipitation.
Upper trof deepens over Hudson Bay-Great Lakes and ridge moves
eastward, and precipitation with a weak system is mostly wrung out
over the Rockies, leaving low pops over nern WY and swrn SD Wed.
Next system digging over far western US is stronger, with precip
spreading across the Rockies on Sat before it moves into swrn US
and northern stream swings across the northern Plains.

Temperatures will warm during the second half of the week as
downslope westerly winds develop around Great Basin surface high.
Colder weather will push into the area for the weekend behind a
stronger front.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Monday Evening)
Issued At 232 PM MST Sun Dec 25 2016

Widespread IFR/LIFR cigs and vsby will continue acrs the fcst
area today. Snow falling from the Black Hills westward, with
freezing precip to the east and rain over south central SD. Snow
will spread eastward this afternoon and continue thru the evening.
Northwest winds have started to increase, and will peak during the
early evening, and causing whiteout conditions. Snow and blowing
snow will continue overnight, with decreasing snow and winds late
Mon morning and VFR conditions expected around midday.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning until noon MST Monday for SDZ024-028.

     Winter Storm Warning until 5 AM MST Monday for SDZ027-029-041-
     044.

     Wind Advisory from 8 PM this evening to 6 AM CST Monday for
     SDZ047-049.

     Winter Weather Advisory until 6 AM CST Monday for SDZ046.

     Blizzard Warning until noon MST Monday for SDZ001-002-012>014-
     025-026-030>032-042-043-072>074.

WY...Winter Storm Warning until noon MST Monday for WYZ057.

     Winter Storm Warning until 5 AM MST Monday for WYZ054>056-058.

     Blizzard Warning until noon MST Monday for WYZ071.

&&

SHORT TERM...15
LONG TERM...55
AVIATION...55
Hazardous weather outlook, Dec 25, 7:09 AM CST, 13 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
609 AM MST SUN DEC 25 2016

SDZ001-002-012>014-024>032-041>044-072>074-WYZ054>058-071-261400-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-
OGLALA LAKOTA-JACKSON-BENNETT-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
609 AM MST SUN DEC 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS
OF SOUTH DAKOTA...WESTERN SOUTH DAKOTA...NORTHEAST WYOMING...AND
THE BLACK HILLS OF WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN INTENSE LOW PRESSURE SYSTEM WILL MOVE ACROSS THE REGION TODAY
AND TONIGHT...BRINGING A WIDE VARIETY OF WEATHER TO THE AREA.
SNOW WILL DEVELOP ACROSS NORTHEAST WYOMING AND MUCH OF WESTERN
SOUTH DAKOTA THIS MORNING...BECOMING MODERATE TO HEAVY AT TIMES
IN MANY AREAS LATE THIS MORNING AND AFTERNOON. SOME FREEZING
DRIZZLE...FREEZING RAIN...AND SLEET IS ALSO EXPECTED ACROSS
PORTIONS OF SOUTHWEST AND WEST CENTRAL SOUTH DAKOTA EARLY THIS
MORNING BEFORE TURNING TO ALL SNOW LATE THIS MORNING AND EARLY
AFTERNOON. ANY ICE ACCUMULATIONS ARE EXPECTED TO BE LESS THAN A
TENTH OF AN INCH. WINDS WILL BEGIN TO INCREASE AROUND
MIDDAY...WITH GUSTS TO OVER 60 MPH ACROSS THE WESTERN SOUTH DAKOTA
PLAINS BY MID TO LATE AFTERNOON...PRODUCING BLIZZARD CONDITIONS
THROUGH SUNDAY NIGHT IN MANY AREAS. AREAS OF BLOWING AND DRIFTING
SNOW CAN BE EXPECTED ELSEWHERE. TRAVEL WILL BE VERY DIFFICULT
ACROSS MUCH OF NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA THIS
AFTERNOON AND TONIGHT. SNOW WILL TAPER OFF FROM SOUTH TO NORTH
TONIGHT...WITH WINDS GRADUALLY DECREASING LATE TONIGHT AND MONDAY
MORNING. SNOWFALL TOTALS OF 6 TO 12 INCHES ARE EXPECTED ACROSS
NORTHWEST SOUTH DAKOTA...WITH 4 TO 9 INCHES ACROSS MOST OF THE
REMAINDER OF THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AREAS OF BLOWING SNOW CAN BE EXPECTED MONDAY MORNING OVER
THE NORTHWEST AND WEST CENTRAL SOUTH DAKOTA PLAINS BEFORE WINDS
FURTHER DIMINISH IN THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES...OR CHECK
OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ046-047-049-261400-
MELLETTE-TODD-TRIPP-
709 AM CST SUN DEC 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

PATCHY FREEZING DRIZZLE OR FREEZING RAIN IS POSSIBLE EARLY THIS
MORNING BEFORE PRECIPITATION TURNS TO ALL RAIN. ANY ICE
ACCUMULATIONS WILL BE LIGHT. RAIN AND ISOLATED THUNDERSTORMS ARE
EXPECTED THIS AFTERNOON. NO SEVERE WEATHER IS EXPECTED. WEST TO
NORTHWEST WINDS WILL INCREASE LATE TODAY AND THIS EVENING...WITH
GUSTS TO OVER 50 MPH EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES...OR CHECK
OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Dec 25, 7:45 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
645 PM MST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     NON-TSTM WND GST 15 SSE MISSION          43.10N 100.60W
12/25/2016  M58 MPH          TODD               SD   DEPT OF HIGHWAYS

&&

FFF
Local storm report, Dec 25, 8:11 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
711 PM MST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     BLIZZARD         1 N BUFFALO             45.60N 103.55W
12/25/2016                   HARDING            SD   ASOS

            SUSTAINED WINDS 47 MPH WITH GUSTS TO 58 MPH

&&

FFF
Local storm report, Dec 25, 8:21 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
721 PM MST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY SNOW       1 SW HERMOSA            43.83N 103.21W
12/25/2016  E7.0 INCH        CUSTER             SD   TRAINED SPOTTER

            SNOW STILL OCCURRING. MAX WIND ABOUT 35 MPH. VISIBILITY
            LESS THAN 1 MILE.

0715 PM     SNOW             5 WNW HERMOSA           43.86N 103.30W
12/25/2016  E5.0 INCH        CUSTER             SD   TRAINED SPOTTER

            BLOWING SNOW WITH VISIBILTY LESS THAN 1/4 MILE.
            ESTIMATED 4-6 INCHES.

&&

AFOSCATO
Local storm report, Dec 25, 8:27 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
727 PM MST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     SNOW             3 N SHERIDAN LAKE       44.02N 103.48W
12/25/2016  E3.5 INCH        PENNINGTON         SD   NWS EMPLOYEE

            MULTIPLE SNOW DRIFTS. VISIBILITY LESS THAN 1/4 MILE.

&&

AFOSCATO
Local storm report, Dec 25, 8:31 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
731 PM MST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FREEZING RAIN    9 WSW RED ELM           44.99N 101.96W
12/25/2016  E0.50 INCH       ZIEBACH            SD   TRAINED SPOTTER

0728 PM     BLIZZARD         9 WSW RED ELM           44.99N 101.96W
12/25/2016                   ZIEBACH            SD   TRAINED SPOTTER

            ZERO VISIBILITY. NO POWER SINCE 5PM

&&

FFF
Local storm report, Dec 25, 8:32 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
732 PM MST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     SNOW             4 E HISEGA              44.06N 103.32W
12/25/2016  M4.8 INCH        PENNINGTON         SD   PUBLIC

            SNOW STILL OCCURRING. 4.75 INCHES OF SNOW NEAR CLEGHORN
            CANYON.

&&

AFOSCATO

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 5:52 AM CSTWind AdvisoryUNRTodd, Tripp6 hr
Dec 26, 11:39 AM CSTWinter Weather AdvisoryUNRButte, Haakon, Harding, Meade, Pennington3 hr

Nearby

High Wind Warnings in South Dakota, 2016Every high wind warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.